Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Took predizone for a knee problem. Started with sore throat. What could be causing this?

User rating for this question
Answered by

Practicing since : 2003
Answered : 2189 Questions
I was very happy with the answers that I received. I hope that you will be able to help with another question that I have. My mother-in-law, who was in excellent health for her age, took Predizone, for a knee problem she was having a couple of month ago. She started complaining about a sore throat shortly after taking this medicine. Then, she started to stay in bed, and was refusing to eat. My father-in-law took her to the doctor several times, and he said that he couldn't see anything wrong, but he gave her a shot of penizillon and sent her home. She still was refusing to eat, and would only eat popsicles, ice cream, and other soft cold food. Then, she started falling when she would get up, and they had to put a porta poty, right beside her bed. She needed help to just get out of bed. During this time she was taken to the hospital, and given several test, including a MRI, and found nothing wrong. They sent her home 2 times. They took her to another hospital, and they also ran a series of several tests and found nothing. They finally listened, and checked her throat, and found several ulcers. They have been treating the ulcers, but she still refuses to eat. They are giving her lots of nurishment in her IV, but she won't let them put a feeding tube in. She has a real hard time talking, and getting her words out. Is there anything that you can suggest to help her.

Thank you,
Posted Sat, 3 Nov 2012 in Medicines and Side Effects
Answered by Dr. Jonas Sundarakumar 2 hours later
Hi and welcome to Healthcare Magic. Thanks for your question...

I appreciate your concern regarding your mother-in-law's health condition. Often, in the elderly, one problem leads on or compounds the other, resulting in a downspiral or cascade of adverse events. Predizone (Prednisolone) is a steroid medication, which can have certain adverse effects, if taken continuously. In some cases, it can cause a depression of immunity, thus leading on to infections. So, it is possible (though we can never be certain) that it could have precipitated a throat infection. The falls which she has while getting up is indicative of postural hypotension. This could be related to the poor oral intake or any electrolyte imbalances or sometimes, due to the BP medication also.

However, her persistent refusal to eat for so long and sudden deterioration in activity seems out of proportion to her throat problem. Moreover, you mention that though she is being treated for it, she is still refusing to eat. All her investigations, including an MRI have also turned out to be normal, thus ruling out any major medical causes. In such a situation, I think it may be worthwhile to have a psychological assessment done to see if these are manifestations of a 'masked' depression. In the elderly, depression can present itself in atypical forms, without having the typical psychological symptoms of sadness, low mood, etc. She may also be having anxiety and fears about eating because previous attempts to swallow could have been unpleasant due to the throat uncers. This anxiety may be still persisting, thus creating an aversion for eating solid food. Also, steroid medication like Predizone have been known to sometimes precipitate depressive / anxiety disorders.

So, my suggestion would be to continue the current medical management and nutritional support. A psychological assessment and reassurance (or if needed a small dose of anti-anxiety medication) to allay her potential anxiety / fears may help. If any signs of an underlying depressive are found, then appropriate treatment would be necessary.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Took predizone for a knee problem. Started with sore throat. What could be causing this? 43 hours later

Could depression cause her to become mean. She is calling people names and trying to pull out her IV. She never acted like this before. She is a very intelligent women and never acted like this before.

I will tell my father-in-law about having her checked for depression.

Thank you for your help.
Answered by Dr. Jonas Sundarakumar 11 hours later
Hi again and thanks for writing in.

Yes, it is quite possible that depression can make a person irritable, emotionally labile and sometimes agitated. Since you mention that these emotional changes are clearly different from her usual self, it is all the more likely that she is suffering from an underlying psychological problem. A psychiatric consultation for a detailed psychological assessment and further appropriate management would definitely benefit her.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Took predizone for a knee problem. Started with sore throat. What could be causing this? 14 hours later
Thank you, it all seems much clearer to me now.

Sincerely, XXXXXXX
Answered by Dr. Jonas Sundarakumar 15 minutes later
Hello again,

Glad that my advise was of benefit to you. I would be happy to assist you with any mental health-related queries in the future. You can contact me at:
Kindly leave a review if you are happy with the service.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor